Counting arcs on hyperbolic surfaces

  • Nick Bell

    University of Kent, UK
Counting arcs on hyperbolic surfaces cover
Download PDF

This article is published open access under our Subscribe to Open model.


We give the asymptotic growth of the number of arcs of bounded length between boundary components on hyperbolic surfaces with boundary. Specifically, if has genus , boundary components and punctures, then the number of orthogeodesic arcs in each pure mapping class group orbit of length at most is asymptotic to times a constant. We prove an analogous result for arcs between cusps, where we define the length of such an arc to be the length of the sub-arc obtained by removing certain cuspidal regions from the surface.

Cite this article

Nick Bell, Counting arcs on hyperbolic surfaces. Groups Geom. Dyn. 17 (2023), no. 2, pp. 459–478

DOI 10.4171/GGD/705